Alabama, 2003

Damaging Wind in Alabama, November 18, 2003

November 18, 2003 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Nov 18, 7:01 AM CST, 4 hours 44 minutes earlier.

Area forecast discussion, Nov 18, 7:01 AM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
701 AM CST TUE NOV 18 2003

WILL UPDATE ZONES FOR TORNADO WATCH BOX NUMBER 958 THRU 18Z/12 NOON.
THIS BOX COVERS EXTREME WESTERN AND SOUTHWEST ALABAMA AND ALL OF
INTERIOR SOUTHEAST MISSISSIPPI. LINE OF THUNDERSTORMS...WARRANTING
THIS BOX...IS ADVANCING INTO SOUTHWEST AND WESTERN MISSISSIPPI. STAY
TUNED. /10

******************PREVIOUS DISCUSSION***************************

...SIGNIFICANT SEVERE WEATHER EPISODE SETTING UP FOR THE GULF COAST
TODAY AND TONIGHT...

.SHORT TERM...AHEAD OF SHARP UPPER TROF INTO TEXAS AND SURFACE
FRONT/LOW PRESSURE FROM OKLAHOMA INTO TEXAS...WE SEE COLD CLOUD TOPS
ORGANIZING INTO A LINEAR SHAPE OVER SOUTHWEST LOUISIANA. STORMS WERE
FORMING WITHIN THE FAVORED REGION OF A RIGHT REAR QUADRANT OF A 120+
KNOT UPPER JET...DEEP LAYER MOISTURE CONVERGENCE AND SURFACE BASED
CAPES UP TO 1000 J/KG OVER LOUISIANA. THESE STORMS HAVE A HISTORY OF
PRODUCING DAMAGE. WATCH BOXES ARE STARTING TO BE POSTED EVER SO
CLOSER AS WE SPEAK. A SIGN OF THINGS TO COME TODAY. AS UPPER TROF
PUSHES SLOWLY EAST THROUGH THE COURSE OF THE DAY...LOW LEVEL JET (850
MB) IS FORECAST TO STRENGTHEN TO 50+ KNOTS FROM THE SOUTH BY
MID DAY. WILL SEE VEERING WITH STRONG SPEED SHEAR CONTRIBUTING TO
EXCEPTIONALLY HIGH HELICITY VALUES OF 300 TO 400 M2/S2 DURING THE
TIME OF HEATING AND INSTABILITY TODAY. WHAT THIS MEANS IS A MODERATE
RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA WITH THE MAIN
THREATS BEING DAMAGING WINDS AND THE POTENTIAL OF TORNADOES THROUGH
EARLY THIS EVENING. ANOTHER ITEM TO DISCUSS IS RAINFALL. THE MOVEMENT
HISTORY OF THIS SYSTEM HAS BEEN SLOW AND THIS TRANSLATES INTO HIGH
RAINFALL AMOUNTS. RIGHT NOW WE ARE CALLING FOR STORM EVENT
GRIDDED QPF FIELDS IN THE 2 TO 3 INCH CATEGORY...BUT ISOLATED AREAS
COULD REACH HIGHER...3 TO 5 INCHES IN AREAS WHERE STORMS MOVE
REPEATEDLY OVER THE SAME AREAS. THE POTENTIAL FOR RAPID RUNOFF POSES
A CONCERN. THUS...A FLASH FLOOD WATCH WILL BE ISSUED THROUGH 6 PM
TONIGHT. WILL PASS THIS TO DAYSHIFT FOR LATER UPDATES AS EVENT
UNFOLDS. ALTHOUGH...RAINS WILL BE SLOW TO MOVE OUT TONIGHT...THEY
LOOK TO END BEFORE THE 3RD PERIOD BEGINS...WEDNESDAY. WITH FRONT...
MOVING THROUGH...DRIER AND COOLER CONDITIONS ARE EXPECTED FOR MID
WEEK. BEFFORE THEN...WE WILL BE DEALING WITH A POTENTIALLY DANGEROUS
WEATHER SITUATION TODAY AND TONIGHT. STAY TUNED.

.MARINE....GRADIENT CONTINUES TO TIGHTEN AHEAD OF STRONG COLD FRONT.
THIS COUPLED WITH A 40-50 KT LOW LEVEL JET...A PERCENTAGE OF THIS
MIXES DOWN...RESULTING IN AT LEAST 25-30 KTS OF ONSHORE WINDS BY
MIDDAY. SEAS BUILD TO 5 FT NEARSHORE AND 8 FT OFFSHORE.  THE STRONG
ONSHORE WINDS ARE CURRENTLY RESULTING IN TIDES RUNNING ABOUT 1 FOOT
ABOVE NORMAL. MAY SEE FROM 1-2 FT ABOVE NORMAL TODAY BUT SINCE LOW
TIDE OCCURS FROM EARLY TO MID AFTERNOON...NOT EXPECTING ANY
WIDESPREAD COASTAL FLOOD PROBLEMS AT THIS TIME.  WINDS VEER SOUTHWEST
BY LATE AFTERNOON...THEN FINALLY SHIFTING NORTHWEST SHORTLY AFTER
MIDNIGHT WITH FRONTAL PASSAGE. NUMEROUS STORMS WILL ACCOMPANY THE
FRONT...WITH SOME LIKELY SEVERE...MAINLY IN THE FORM OF SQUALLS.
STORMS DIMINISH LATE TONIGHT AS THE FRONT PUSHES EAST. BEHIND THE
FRONT...EXPECT SUSTAINED 25 KNOTS OF OFFSHORE WINDS ON WEDNESDAY...
THEN A SLIGHT DIMINISHING WEDNESDAY NIGHT...BUT HOLDING ONTO SCA
CONDITIONS THRU THURSDAY MORN. OFFSHORE WINDS AND SEAS DIMINISH
THURSDAY AFTERNOON THRU FRIDAY AS THE SURFACE RIDGE BUILDS EAST FROM
TEXAS.

.FIRE...GOOD DISPERSION IS EXPECTED TODAY AS SOUTHERLY TRANSPORT FLOW
INCREASES. ALTHOUGH DRYING ON WEDNESDAY...NO CONCERNS WITH REGARD TO
RH. 10/39

.PRELIMINARY TEMPS / POPS...

MOBILE     78 56 66 43 / 100  70 00 00
PENSACOLA  78 59 66 45 /  80 100 00 00
DESTIN     77 60 66 49 /  60 100 00 00
EVERGREEN  78 56 62 40 /  80 100 00 00
WAYNESBORO 74 52 63 41 / 100  50 00 00
CAMDEN     76 54 61 39 / 100  70 00 00

.MOB ...
AL...FLASH FLOOD WATCH THROUGH 6 PM ALL ZONES.
     SMALL CRAFT ADVISORY TODAY ALL ZONES.
FL...FLASH FLOOD WATCH THROUGH 6 PM ALL ZONES.
     SMALL CRAFT ADVISORY ALL ZONES.
MS...FLASH FLOOD WATCH THROUGH 6 PM ALL ZONES.
Hazardous weather outlook, Nov 18, 5:05 AM CST, 6 hours 40 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-181800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
505 AM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

THERE IS A MODERATE RISK OF SEVERE STORMS DEVELOPING ACROSS THE
AREA TODAY AS A STRONG COLD FRONT APPROACHES FROM THE WEST. AHEAD OF
THE FRONT...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP AS
STRONG SOUTHERLY WINDS INCREASE AREA MOISTURE AND INSTABILITIES.
SEVERAL STORMS ARE EXPECTED TO BECOME SEVERE...MAINLY FROM MID
MORNING WEST...THROUGH LATE EVENING FURTHER EAST AS THE COLD FRONT
SLOWLY PUSHES INTO THE AREA. THE MAIN SEVERE WEATHER THREAT WILL BE
STRONG DOWNBURST WINDS AND ISOLATED TORNADOES.

IN ADDITION TO SEVERE STORMS...THERE IS THE POTENTIAL FOR FLASH
FLOODING AS THE STORMS CONTINUE TO TRAIN OVER THE SAME AREAS AHEAD OF
THE SLOW MOVING FRONT.  WIDESPREAD RAINFALL AMOUNTS OF 2 TO 3 INCHES
ARE LIKELY...WITH ISOLATED HIGHER TOTALS IN NUMEROUS AREAS.

STRONG SOUTHERLY WINDS AND OUT GOING TIDES WILL ALSO INCREASE THE RIP
CURRENT THREAT ALONG AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH TUESDAY)

BEHIND THE COLD FRONT...HIGH PRESSURE AND DRIER CONDITIONS WILL
BECOME ESTABLISHED ON WEDNESDAY AND PREVAIL THROUGH THE WEEKEND.

THEREFORE...NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH
TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS FOR SEVERE STORM
OPERATIONS ARE LIKELY TODAY AND TONIGHT.

In the hours before

Special weather statement, Nov 18, 7:08 AM CST, 4 hours 37 minutes before
MSZ067-075-076-078-079-ALZ051>053-061>064-181800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
708 AM CST TUE NOV 18 2003

...A TORNADO WATCH NUMBER 958 IS IN EFFECT FOR SOUTHEAST MISSISSIPPI
AND PORTIONS OF SOUTHWEST ALABAMA THROUGH NOON TODAY...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A
TORNADO WATCH FOR SOUTHEAST MISSISSIPPI AND WESTERN PORTIONS OF
SOUTHWEST ALABAMA THROUGH NOON TODAY. COUNTIES IN THE MOBILE WEATHER
FORECAST OFFICE AREA INCLUDED IN THE WATCH ARE...

IN SOUTHWEST ALABAMA...MOBILE...BALDWIN...WASHINGTON...CLARKE...AND
CHOCTAW COUNTIES.

IN SOUTHEAST MISSISSIPPI...STONE...GEORGE...PERRY...GREENE...AND
WAYNE COUNTIES.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, Nov 18, 9:04 AM CST, 2 hours 41 minutes before
ALZ051>053-181530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
904 AM CST TUE NOV 18 2003

AT 904 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR YARBO IN NORTHERN WASHINGTON COUNTY...MOVING
NORTHEAST AT 40 MPH.  THIS THUNDERSTORM WILL ALSO MOVE ACROSS
SOUTHEAST CHOCTAW COUNTY AND NORTHWEST CLARKE COUNTY.

THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR...
BIGBEE...SILVER CROSS...BLADON SPRINGS...SERVICE...WEST BEND AND
COFFEEVILLE THROUGH 930 AM CST.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL NOON CST TUESDAY FOR EXTREME
SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.

The radar

The Birmingham radar (KBMX), 161 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Choctaw

When
November 18, 11:45 AM CST to 11:47 AM CST
Where
Choctaw County, Pennington
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
32.200, -88.050

Several trees and power lines were blown down by high winds from a thunderstorm near Pennington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331885.